Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 4, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 29, 2009, 12:03 PM CDT for Clay County, Wichita County, Wilbarger County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2009, 12:03 PM CDT (17:03 UTC)
- Expired
- Apr 29, 2009, 3:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, TX, Wichita County, TX, Wilbarger County, TX
The radar
The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 5.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 571 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 291703
FFWOUN
TXC077-485-487-292000-
/O.NEW.KOUN.FF.W.0004.090429T1703Z-090429T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1203 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN CLAY COUNTY IN NORTHERN TEXAS...
WICHITA COUNTY IN NORTHERN TEXAS...
SOUTHEASTERN WILBARGER COUNTY IN NORTHERN TEXAS...
* UNTIL 300 PM CDT
* AT NOON CDT...VERY HEAVY RAIN WAS REDEVELOPING ACROSS SOUTHEASTERN
WILBARGER COUNTY AND SPREADING EAST INTO WICHITA COUNTY.
ADDITIONAL STORMS WITH HEAVY RAIN WERE ALSO LOCATED ACROSS
NORTHERN CLAY COUNTY. RAINFALL RATES ARE OVER ONE INCH PER HOUR...
WITH THE HEAVIER STORMS PRODUCING RAIN OF MORE THAN TWO INCHES PER
HOUR. THIS HEAVY RAIN COMBINED WITH HEAVY RAINFALL THAT OCCURRED
EARLIER THIS MORNING WILL CREATE AREAS OF FLOODING ACROSS THE
WARNING AREA.
* LOCATIONS IN THE WARNING INCLUDE BURKBURNETT...BYERS...CASHION...
CHARLIE...DEAN...ELECTRA...GRAYBACK...HAYNESVILLE...HENRIETTA...
IOWA PARK...JOLLY...KAMAY...PETROLIA...PLEASANT VALLEY...SHEPPARD
AFB AND WICHITA FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
&&
LAT...LON 3383 9842 3385 9923 3402 9923 3414 9878
3413 9870 3416 9862 3405 9846 3414 9835
3412 9816 3415 9811 3401 9809 3399 9806
3400 9798 3397 9796 3391 9798 3363 9798
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 10:27 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Apr 29, 10:27 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1027 AM CDT WED APR 29 2009
.UPDATE...
LARGE AREA OF RAIN/THUNDERSTORMS MOVING EAST ACROSS THE AREA WITH
SCATTERED ACTIVITY CONT TO DEVELOP ACROSS SOUTHWEST OK AND WESTERN
NORTH TEXAS. LARGE COMPLEX OF THUNDERSTORMS WILL CONT TO MOVE EAST
THIS MORNING/EARLY AFTN WITH CONTINUED DEVELOPMENT ACROSS
SOUTHERN OK/WESTERN NORTH TX. HEAVY RAIN/FLOODING WILL ALSO REMAIN
A CONCERN WITH SEVERAL INCHES OF RAIN. HAVE ADJUSTED POPS TO
CURRENT RADAR TRENDS. SOME DECREASE OF CLOUD COVER IS EXPECTED
THIS AFTN IN WESTERN PORTIONS OF THE FA... WITH CLOUDS POTENTIALLY
HANGING TOUGH IN EASTERN PORTIONS OF CWA. ADDITIONAL THUNDERSTORMS
MAY DEVELOP TO THE WEST OF THE FA LATER TODAY AND AFFECT PORTIONS
OF THE FA TONIGHT. WILL SEND UPDATES SHORTLY.
MAXWELL
&&
.PREV DISCUSSION... /ISSUED 700 AM CDT WED APR 29 2009/
AVIATION...
A LARGE THUNDERSTORM COMPLEX WILL CONTINUE TO MOVE ACROSS THE AREA
THIS MORNING...AFFECTING ALL TERMINALS. IFR CEILINGS ARE INCLUDED
AT KOKC/KOUN/KGAG/KWWR...AND AT ALL OTHER TAF SITES...OCCASIONAL
HEAVY RAIN MAY BRING VISIBILITY DOWN INTO THE IFR CATEGORY AT
TIMES. TAFS ARE WRITTEN TO REFLECT THE END OF THE PRECIP THIS
AFTERNOON. IFR CEILINGS ARE INCLUDED AT KPNC/KOKC/KOUN LATE
TONIGHT...AND THE POSSIBILITY IS THERE AT OTHER SITES AS WELL.
TAYLOR
PREV DISCUSSION... /ISSUED 244 AM CDT WED APR 29 2009/
DISCUSSION...
CONVECTIVE ACTIVITY IS INCREASING ACROSS THE TEXAS
PANHANDLE...INTO WESTERN NORTH TEXAS AND WESTERN OKLAHOMA...IN
RESPONSE TO AN APPROACHING SHORT WAVE TROUGH. WE SEE NO REASON WHY
THIS ACTIVITY WILL NOT TRANSLATE ACROSS THE CWA THROUGH THE
MORNING AND INTO THE EARLY AFTERNOON. A FLASH FLOOD WATCH HAS BEEN
ISSUED BEGINNING AT 5 AM FOR MUCH OF NORTHERN OKLAHOMA...AS FLASH
FLOOD GUIDANCE VALUES STAND A GOOD CHANCE OF BEING REACHED. RECENT
RAINS IN NORTHER OKLAHOMA HAVE LEFT THE SOIL SATURATED AND UNABLE
TO ABSORB MUCH MORE WATER. THE CONVECTION IS EXPECTED TO MOVE OUT
OF THE CWA SOMETIME THIS AFTERNOON OR EARLY THIS EVENING AS THE
SHORT WAVE TROUGH EXITS THE AREA.
SUBSIDENCE BEHIND THE CONVECTION IS EXPECTED TO SUPPRESS FURTHER
DEVELOPMENT...AT LEAST FOR A TIME. A DRY LINE WILL SET UP ACROSS
THE PANHANDLES ON THURSDAY WITH A COLD FRONT POSITIONED JUST TO
THE NORTH OF THE AREA...WITH THE POSSIBILITY OF STORM DEVELOPMENT
ALONG THIS FRONT ON THURSDAY AFTERNOON. THE FRONT IS STILL
FORECAST TO MOVE SOUTHWARD ON FRIDAY...AND COULD STALL SOMEWHERE
NEAR THE RED RIVER EARLY SATURDAY MORNING. ISENTROPIC LIFT COULD
LEAD TO MORE RAIN FROM FRIDAY NIGHT INTO THE WEEKEND. THE NEXT
STRONG UPPER STORM SYSTEM IS FORECAST TO APPROACH THE AREA
SOMETIME IN THE MIDDLE OF NEXT WEEK.
TAYLOR
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 72 64 79 65 / 90 60 20 20
HOBART OK 76 62 83 63 / 60 30 10 10
WICHITA FALLS TX 75 66 83 67 / 90 30 10 10
GAGE OK 79 60 81 55 / 20 20 10 30
PONCA CITY OK 74 64 75 63 / 70 70 40 40
DURANT OK 76 66 80 68 / 100 50 30 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR OKZ006>008-
011>013-017>020.
TX...NONE.
&&
22/25Hazardous weather outlook, Apr 29, 11:55 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED APR 29 2009
OKZ004>048-050>052-TXZ083>090-301000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS THROUGH TONIGHT.
LOCATION...
THE SLIGHT RISK AREA COVERS AN AREA SOUTHWEST OF A LINE FROM
CHEROKEE... TO EL RENO... TO ADA AND ATOKA OKLAHOMA. THIS INCLUDES
ALL OF WESTERN NORTH TEXAS.
TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH 3 AM.
IMPACTS...
HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS INTO THE
OVERNIGHT HOURS.
DISCUSSION...
A LARGE AREA OF THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND NORTH TEXAS THIS AFTERNOON.
MEANWHILE... A DRYLINE WILL CONTINUE TO DEVELOP ACROSS THE CENTRAL
PANHANDLES THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE WILL ALSO MOVE
FROM THE SOUTHWEST U.S. ACROSS THE SOUTHERN PLAINS LATER TODAY AND
TONIGHT. WITH HEATING THE AIRMASS EAST OF THE DRYLINE IS EXPECTED TO
BECOME UNSTABLE LATER THIS AFTERNOON. ADDITIONAL SCATTERED
THUNDERSTORMS MAY DEVELOP NEAR AND EAST OF THE DRYLINE LATE THIS
AFTERNOON AND THIS EVENING MOVING ACROSS PORTIONS OF OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT. ANOTHER FOCUS FOR THUNDERSTORM
DEVELOPMENT IS AN OUTFLOW BOUNDARY FROM THE MORNING THUNDERSTORMS
THAT EXTENDS ACROSS NORTH TEXAS. SOME OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND TONIGHT ACROSS PARTS OF OKLAHOMA AND
WESTERN NORTH TEXAS... WITH LARGE HAIL AND STRONG WINDS THE MAIN
CONCERN. HOWEVER... AN ISOLATED TORNADO CAN NOT BE RULED OUT...
PRIMARILY IN THE AREA NEAR THE OUTFLOW BOUNDARY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR... 100 PERCENT.
OTHER HAZARDOUS WEATHER...
EXCESSIVE RAINFALL FROM THUNDERSTORMS TODAY MAY RESULT IN FLASH
FLOODING ACROSS PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. A FLASH FLOOD WATCH IS IN AFFECT THROUGH 7 AM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THE RISK OF SEVERE STORMS WILL CONTINUE EACH DAY THROUGH AT LEAST
FRIDAY... AND POSSIBLY INTO THE WEEKEND.
OTHER HAZARDOUS WEATHER...
PERIODS OF HEAVY RAINFALL ARE EXPECTED INTO EARLY NEXT WEEK...WHICH
COULD LEAD TO BOTH LOCALIZED FLOODING AND MAINSTEM RIVER FLOODING.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.
MAXWELLIn the hours before
Local storm report, Apr 29, 10:17 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1017 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL LONE GROVE 34.18N 97.26W
04/29/2009 E0.75 INCH CARTER OK AMATEUR RADIO
&&
DW/TYLocal storm report, Apr 29, 10:31 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1031 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM HAIL ARDMORE 34.17N 97.13W
04/29/2009 E0.88 INCH CARTER OK AMATEUR RADIO
&&
DWLocal storm report, Apr 29, 10:55 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND GST 2 NNE ADA 34.80N 96.67W
04/29/2009 M65 MPH PONTOTOC OK MESONET
&&
DW/TYSpecial weather statement, Apr 29, 11:02 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1102 AM CDT WED APR 29 2009 TXZ085-088-291615- WILBARGER TX-BAYLOR TX- 1102 AM CDT WED APR 29 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BAYLOR AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST OF LAKE KEMP AT 1103 AM CDT...MOVING NORTHEAST AT 25 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BAYLOR AND WILBARGER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Local storm report, Apr 29, 11:05 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1105 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG RATLIFF CITY 34.45N 97.51W
04/29/2009 CARTER OK EMERGENCY MNGR
SEVERAL TELEPHONE POLES AND POWER LINES WERE DOWNED
BETWEEN RATLIFF CITY AND FOX. AN ANCHORED DOWN OIL
PULLING UNIT WAS BLOWN ON RANCH ROAD.
&&
DW/TYLocal storm report, Apr 29, 11:34 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1134 AM CDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL FILLMORE 34.27N 96.50W
04/29/2009 E0.75 INCH JOHNSTON OK CO-OP OBSERVER
&&
DW/TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:28 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 62 min |
| Apr 28, 11:29 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 61 min |
| Apr 29, 12:29 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 61 min |
| Apr 29, 1:05 AM CDT | Areal Flood Advisory | OUN | Foard, Hardeman | 3 hr |
| Apr 29, 2:06 AM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 39 min |
| Apr 29, 2:43 AM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 62 min |
| Apr 29, 3:08 AM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 52 min |
| Apr 29, 3:56 AM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 79 min |
| Apr 29, 4:07 AM CDT | Areal Flood Advisory | OUN | Wilbarger | 3 hr |
| Apr 29, 7:38 AM CDT | Areal Flood Advisory | OUN | Hardeman, Wilbarger | 3 hr |
| Apr 29, 10:06 AM CDT | Areal Flood Advisory | OUN | Clay | 114 min |
| Apr 29, 10:11 AM CDT | Areal Flood Advisory | OUN | Wichita | 2 hr |
| Apr 29, 12:07 PM CDT | Flash Flood Watch | OUN | Archer, Baylor, Clay, Foard, Hardeman, Knox and 2 more | 19 hr |
| Apr 29, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 59 min |
| Apr 29, 1:37 PM CDT | Areal Flood Warning | OUN | Hardeman, Wilbarger | 6 hr |
| Apr 29, 2:28 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 47 min |
| Apr 29, 2:59 PM CDT | Areal Flood Warning | OUN | Archer, Clay, Wichita | 6 hr |
| Apr 29, 4:08 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 67 min |
| Apr 29, 4:25 PM CDT | Flash Flood Warning | OUN | Clay | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.